Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Aug 20, 2023, 1:46 PM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Aug 21, 2023, 9:00 AM MDT. It was in force for 14 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2023, 1:46 PM MDT (19:46 UTC)
- In effect from
- Aug 21, 2023, 9:00 AM MDT
- Expired
- Aug 21, 2023, 11:27 PM MDT
- In force
- 14 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:00 AM MDT | RAIN 0.57 | 1 Ssw Jeffers, MT | CO-OP Observer station ENSM8 Ennis COOP. |
| Aug 21, 12:00 PM MDT | NON-TSTM WND GST 57 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Aug 21, 12:05 PM MDT | NON-TSTM WND GST 56 | 21 Sw Lima, MT | Mesonet station HRKM8 Harkness RAWS. |
| Aug 21, 12:45 PM MDT | RAIN 0.5 | Wisdom, MT | Mesonet station WISM8 Wisdom. |
| Aug 21, 1:54 PM MDT | RAIN 0.54 | 5 E Wisdom, MT | Mesonet station SLCM8 Steele Creek RAWS. |
| Aug 21, 1:59 PM MDT | NON-TSTM WND GST 57 | 4 Ne Lima, MT | Mesonet station LMRM8 Antelope RAWS. |
| Aug 21, 2:27 PM MDT | NON-TSTM WND GST 54 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Aug 21, 2:40 PM MDT | NON-TSTM WND GST 57 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Aug 21, 6:12 PM MDT | HIGH SUST WINDS 42 | 4 Nne Mcallister, MT | Sustained wind of 42 mph from 512 PM to 612 PM. Peak gust of 55 mph during this time. Norris Hill DOT sensor. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS75 KTFX 201946 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 146 PM MDT Sun Aug 20 2023 MTZ325>327-202100- /O.CAN.KTFX.HW.A.0017.230821T1200Z-230822T1200Z/ Madison River Valley-Gallatin Valley-Northwest Beaverhead County- Including the following locations: Jeffers, Big Hole Pass, Dewey, Bozeman, Wisdom, Ennis, Gallatin Gateway, Cameron, Norris, Wise River, McAllister, and Chief Joseph Pass 146 PM MDT Sun Aug 20 2023 ...HIGH WIND WATCH CANCELLED... $$ MTZ328>330-211100- /O.UPG.KTFX.HW.A.0017.230821T1200Z-230822T1200Z/ /O.NEW.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/ Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Bannack, Big Sky, Targhee Pass, Monida Pass, Dillon, Waterloo, West Yellowstone, Raynolds Pass, and Glen 146 PM MDT Sun Aug 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Beaverhead and Western Madison below 6000ft, Gallatin and Madison County Mountains and Centennial Mountains and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...From 9 AM Monday to 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Webb
5 follow-up statements
919 WWUS75 KTFX 210114 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 714 PM MDT Sun Aug 20 2023 MTZ325-212000- /O.EXA.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/ Madison River Valley- Including the following locations: Jeffers, Cameron, Norris, McAllister, and Ennis 714 PM MDT Sun Aug 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...From 9 AM Monday to 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ328>330-212000- /O.CON.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/ Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Raynolds Pass, Glen, Dillon, Big Sky, Waterloo, Monida Pass, West Yellowstone, Bannack, and Targhee Pass 714 PM MDT Sun Aug 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Beaverhead and Western Madison below 6000ft, Gallatin and Madison County Mountains and Centennial Mountains and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...From 9 AM Monday to 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Pierce
202 WWUS75 KTFX 210839 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 239 AM MDT Mon Aug 21 2023 MTZ325-328>330-212345- /O.CON.KTFX.HW.W.0020.230821T1500Z-230822T0900Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Cameron, Raynolds Pass, Waterloo, Dillon, Ennis, Bannack, Jeffers, Big Sky, West Yellowstone, Targhee Pass, McAllister, Monida Pass, Norris, and Glen 239 AM MDT Mon Aug 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 AM MDT TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From 9 AM this morning to 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
403 WWUS75 KTFX 211841 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1241 PM MDT Mon Aug 21 2023 MTZ325-328>330-220900- /O.CON.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Dillon, Waterloo, Targhee Pass, McAllister, Glen, Raynolds Pass, Jeffers, Norris, Bannack, Big Sky, Ennis, Cameron, West Yellowstone, and Monida Pass 1241 PM MDT Mon Aug 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
372 WWUS75 KTFX 220322 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 922 PM MDT Mon Aug 21 2023 MTZ325-328>330-220900- /O.CON.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Glen, Targhee Pass, West Yellowstone, Cameron, Norris, Jeffers, Bannack, Waterloo, Monida Pass, Big Sky, Raynolds Pass, Ennis, McAllister, and Dillon 922 PM MDT Mon Aug 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY... * WHAT...South winds 25 to 35 mph with isolated gusts up to 60 mph possible. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until 3 AM MDT Tuesday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
557 WWUS75 KTFX 220527 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1127 PM MDT Mon Aug 21 2023 MTZ325-328>330-220630- /O.CAN.KTFX.HW.W.0020.000000T0000Z-230822T0900Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Big Sky, Dillon, Norris, Waterloo, Glen, Targhee Pass, Raynolds Pass, West Yellowstone, Ennis, Monida Pass, Jeffers, Bannack, Cameron, and McAllister 1127 PM MDT Mon Aug 21 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for damaging winds has ended. $$ Ludwig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 20, 11:43 AM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 11:43 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1143 AM MDT Sun Aug 20 2023 ...Aviation Section Updated... .SYNOPSIS... Areas of rain and isolated thunderstorms will be common over Southwest MT today, while mostly cloudy skies are expected over North Central MT. For tonight, expect the rain from Southwest MT to shift northward over North Central MT, with the rain continuing into Monday. Strong winds are possible over Southwest MT on Monday as the rain decreases. Cool afternoon temperatures are expected to begin the week, but afternoon highs could be around 90 degrees again by next weekend. && .UPDATE... Good morning. Light to moderate widespread rain has moved in the MT/ID border continuing to move northward for Southwest Montana. Visibility has been periodically reduced to less than 2 miles with bands of heavier precipitation, so please use caution this morning while driving in southern Beaverhead, Madison, and Gallatin counties this morning. Rainfall will continue through the morning becoming more scattered for this afternoon. && .AVIATION... 1143 AM MDT Sun Aug 20 2023 (20/18Z TAF Period) Widespread rain courtesy of tropical storm Hilary will continue spreading northward into Montana during the period. Rain currently falling over Soutwest Montana will sweep into Central Montana by 21/00Z then into northern Montana. The rain will continue over Southwest MT until about 10Z Mon before finally starting to push northwestward into North Central MT generally after 06Z Mon. IFR conditions are likely in the area of steady rainfall, with low ceilings and reduced visibilities. Overall, mountains/passes will be obscured across much of the region through the period. Britton Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 410 AM MDT Sun Aug 20 2023/ Today through Tuesday...A rather wet period of weather is expected over the CWA for the next few days, as moisture moves northward from Hurricane Hilary. The first wave of moisture is moving through Southwest MT now, with another wave of moisture expected to arrive towards mid day. The mid day rainfall will continue into this evening over Southwest MT. The latest NAM12 model has rainfall amounts up to an inch over portions of the Southwest MT. The rainfall does become lighter over the Northern Plains, but locations in/and near Glacier Park have a 50 percent chance of receiving around 1 inch of rainfall. Note, tropical systems have a history of shifting when the forecast is more than 24 hours out. Afternoon temperatures will be on the cool side, especially in areas of rainfall. As the remnants of Hurricane Hilary move northward a narrow band of strong winds is expected to occur on the east side of the area of low pressure as it moves northward. The band of strong winds is expected to affect Southwest MT on Monday, before winds decrease as it pushes northward into North Central MT. Thus a high wind watch has been issued for portions of Southwest MT for Monday and Monday night. Wednesday through Sunday...A strong upper level ridge of high pressure that develops over the Midwest this week will slowly retrograde westward this weekend. This will allow for another period of very warm temperatures to develop over our CWA. Afternoon temperatures could approach 90 degrees again by next weekend. However, because the flow aloft will be out of the Southwest, do expect almost daily chances for a passing shower or thunderstorm over the CWA. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 72 57 73 56 / 50 70 70 40 CTB 71 54 67 53 / 20 50 70 80 HLN 70 60 81 61 / 70 90 70 30 BZN 67 57 86 59 / 90 90 30 10 WYS 63 47 75 48 / 90 80 30 30 DLN 63 54 79 55 / 90 80 50 10 HVR 71 55 73 57 / 40 70 60 50 LWT 65 53 81 59 / 60 100 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday morning through late Monday night for Beaverhead and Western Madison below 6000ft-Gallatin Valley- Gallatin and Madison County Mountains and Centennial Mountains- Madison River Valley-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:28 AM MDT | High Wind Watch | TFX | Beaverhead, Gallatin, Madison | 10 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.